Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 45, NWS Charleston, WV

July 23, 2022Pocahontas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 23, 2022, 4:53 PM EDT for Pocahontas County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 4:53 PM EDT (20:53 UTC)
Expired
Jul 23, 2022, 7:46 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Pocahontas County, WV

The radar

The Charleston,WV radar (KRLX), 146 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WGUS51 KRLX 232053
FFWRLX
WVC075-240245-
/O.NEW.KRLX.FF.W.0045.220723T2053Z-220724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
453 PM EDT Sat Jul 23 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Pocahontas County in northeastern West Virginia...

* Until 1045 PM EDT.

* At 453 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Snowshoe and Edray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3848 8000 3847 7994 3840 7997 3830 8007
      3826 8016 3833 8019 3841 8010 3846 8004
      3846 8003

FLASH FLOOD...RADAR INDICATED

$$

ARJ
1 follow-up statement
633 
WGUS71 KRLX 232346
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
746 PM EDT Sat Jul 23 2022

WVC075-232356-
/O.CAN.KRLX.FF.W.0045.000000T0000Z-220724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-
746 PM EDT Sat Jul 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL POCAHONTAS COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3848 8000 3847 7994 3840 7997 3830 8007
      3826 8016 3833 8019 3841 8010 3846 8004
      3846 8003

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:43 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 23, 4:43 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
443 PM EDT Sat Jul 23 2022

.SYNOPSIS...
Thunderstorm complex crosses the area through this evening. Hot
Sunday. Weak front drops into the region Monday, and then
stalls out for much of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 435 PM Saturday...

A complex of thunderstorms continues to work through the region
at this hour with marginally severe gusts of 50 to 60 mph noted
especially across the northern and southern segment. Have
dropped the severe thunderstorm watch 490, and it was determined
the marginal nature of the continuing threat did not support a
downstream watch issuance. Should see these storms exit the
forecast area over the next 1 to 3 hours with quiet conditions
then expected through the remainder of the night. Morning fog is
likely given the rainfall this afternoon, mainly clear skies
and light winds.

While some recovery in temperatures will be possible
where the sun has already reemerged, most locations should
generally remain under 80 degrees until nocturnal cooling kicks
in, thus have cancelled the heat advisory early.

As of 300 PM Saturday...

A thunderstorm complex is in the process of crossing through
the region currently from northwest to southeast. This will
continue to progress to the south and east through the rest of
the CWA during the remainder of the afternoon and evening.
Damaging wind gusts and heavy rainfall are the main threats.
Some hail is also possible. In advance of the thunderstorms, hot
and humid conditions will continue.

Mainly dry conditions are then expected for the overnight
period following the passage of showers/storms this evening.
Some fog will likely develop. Have kept it confined to the
deeper river valleys of VA/WV for the time being. Fog coverage
could be more widespread than anticipated however given the
rainfall this afternoon/evening. Low temperatures tonight will
be warm, with mid 60s to near 70 for the lowlands.

Hot and humid conditions will continue on Sunday with high
temperatures in the low to mid 90s for the lowlands. Heat
indices will once again be in the mid 90s to low 100s across the
lowlands. Have held off on a Heat Advisory for the time being,
but do anticipate a headline being issued in later shifts.
Sunday should be mainly dry in advance of an approaching cold
front. Cannot entirely rule out a stray shower/storm however.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM Saturday...

An active weather pattern sets up for the beginning of the next
week as low pressure over eastern Canada sends a front
southward. Showers and thunderstorms will develop across
southeastern Ohio counties Sunday evening as the front
approaches with southward progression across the rest of the
CWA overnight. There is a marginal risk of severe weather Sunday
evening across portions of southeast Ohio and northern West
Virginia for the potential of damaging winds and hail with
storms Sunday night. The marginal risk expands area wide on
Monday with front stalling along the northern West Virginia
border late day.

Precipitable water values in the 1.5-2 inch range indicate heavy
rainfall will also be possible. A slight risk of excessive
rainfall has been placed over all except part of southeast Ohio
(which is in a marginal risk) due to the potential for flash
flooding with heavy rain and persistent rainfall in showers and
storms through Monday night.

Cloud cover and precipitation should keep temperatures around normal
on Monday, then near to slightly above normal Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 250 PM Saturday...

A progressive active pattern continues through the remainder of
the week as the area remains in the influence of the broad
trough with a parent low residing north. Expect wetter than
normal and cloudy conditions keeping temperatures near or just
below normal through the extended forecast.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 150 PM Saturday...

VFR conditions persist across the region early this afternoon as
thunderstorms approach from the northwest. As the line moves
through this afternoon/evening, brief IFR/MVFR VSBY
restrictions will be possible, along with gusty winds. Most
terminals are progged to be impacted, with the greatest
confidence across the Mid-Ohio Valley. Have included VCTS and
TEMPO groups in most TAFs to account for this.

Fog development tonight will be possible, particuarly in the
deeper river valleys across WV/VA. Have included fog in the TAFs
for CRW/EKN, but have kept it out of other terminals for the
time being due to low confidence. Fog could be more widespread
than currently anticipated. Mainly dry weather is then
anticipated for the remainder of the TAF period.

Surface flow will generally be S/SW throughout the TAF period.
Gusty winds will be possible in thunderstorms this
afternoon/evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Thunderstorm timing/placement could vary
this afternoon/evening. Fog development tonight may be more
widespread than the current thinking depending on rainfall
today.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR in rounds of showers and thunderstorms, and possible
overnight and early morning fog and stratus, during the next
work week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/GW
NEAR TERM...JP/GW
SHORT TERM...KH
LONG TERM...KH
AVIATION...GW
Hazardous weather outlook, Jul 23, 4:23 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
423 PM EDT Sat Jul 23 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>031-
242030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
423 PM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A heat advisory may be needed Sunday for heat indices in the lower
100s.

A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ516-518-520-522>524-526-242030-
Dickenson-Buchanan-Southeast Raleigh-Southeast Fayette-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
423 PM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia and southeast West Virginia.

.DAY ONE...Tonight.

A complex of thunderstorms will continue to progress to the east and
southeast through this evening. Locally damaging winds and heavy
rainfall are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ024-025-032>034-039-040-515-517-519-521-525-242030-
Mingo-Logan-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Northwest Fayette-Northwest Nicholas-Northwest Webster-
Northwest Randolph-
423 PM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

A complex of thunderstorms will continue to progress to the east and
southeast through this evening. Locally damaging winds and heavy
rainfall are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A heat advisory may be needed Sunday for heat indices in the upper
90s to lower 100s.

A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 23, 3:59 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     4 NE SISTERSVILLE       39.60N 80.94W
07/23/2022                   TYLER              WV   911 CALL CENTER

            POWER OUTAGES AND SEVERAL TREES DOWN.

&&
Local storm report, Jul 23, 4:15 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NNE BLAINE            38.04N 82.85W
07/23/2022                   LAWRENCE           KY   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS ROADS.

&&

KH
Special weather statement, Jul 23, 4:20 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
420 PM EDT Sat Jul 23 2022

WVZ516>522-524-232045-
Southeast Webster WV-Southeast Nicholas WV-Southeast Pocahontas WV-
Southeast Raleigh WV-Northwest Webster WV-Southeast Fayette WV-
Northwest Nicholas WV-Northwest Fayette WV-
420 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of Nicholas,
southwestern Webster and Fayette Counties through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Summersville, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Summersville, Fayetteville, Richwood, Rainelle, Babcock State Park,
Oak Hill, Ansted, Camden-On-gauley, Craigsville, Hawks Nest State
Park, Camden On Gauley, Meadow Bridge, Thurmond, Canvas, Muddlety,
Nettie, Calvin, Kesslers Cross Lanes and Mount Nebo.

This includes the following highways...
 Interstate 64 in West Virginia near mile marker 137.
 Route 19 between mile markers 7 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 8028 3811 8036 3813 8034 3825 8046
      3808 8071 3810 8088 3806 8087 3806 8080
      3804 8083 3798 8077 3795 8081 3787 8075
      3787 8081 3782 8094 3777 8090 3799 8130
      3851 8068 3825 8045 3807 8026
TIME...MOT...LOC 2020Z 313DEG 28KT 3819 8074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

08
Local storm report, Jul 23, 4:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     6 ENE SISTERSVILLE      39.58N 80.90W
07/23/2022                   TYLER              WV   PUBLIC

            MULTIPLE TREES DOWN ON ROADWAY.

&&

KH
Local storm report, Jul 23, 4:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             1 NNE CRAIGSVILLE       38.33N 80.64W
07/23/2022  M0.88 INCH       NICHOLAS           WV   COCORAHS

            DIME TO NICKEL SIZE HAIL REPORTED. WINDS
            WERE GUSTY BUT NO DAMAGE NOTED.

&&

JP
Local storm report, Jul 23, 4:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     8 E RIPLEY              38.80N 81.57W
07/23/2022                   JACKSON            WV   911 CALL CENTER

            TEN TREES DOWN ACROSS ROADS AND POWER
            OUTAGES.

&&

KH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:43 AM EDTHeat AdvisoryRLXBoone, Cabell, Kanawha, Lincoln, Logan, Mason and 3 more12 hr
Jul 23, 1:47 PM EDTSevere Thunderstorm WarningRLXMason43 min
Jul 23, 1:56 PM EDTSpecial Weather StatementRLXMason49 min
Jul 23, 2:11 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Roane34 min
Jul 23, 2:24 PM EDTSpecial Weather StatementRLXDoddridge, Pleasants, Ritchie, Tyler, Wirt, Wood51 min
Jul 23, 2:29 PM EDTSevere Thunderstorm WarningRLXJackson, Pleasants, Ritchie, Tyler, Wirt, Wood46 min
Jul 23, 2:47 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Roane43 min
Jul 23, 2:55 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler35 min
Jul 23, 3:25 PM EDTSpecial Weather StatementRLXKanawha50 min
Jul 23, 3:28 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis32 min
Jul 23, 3:34 PM EDTSpecial Weather StatementRLXBraxton, Clay, Gilmer, Nicholas56 min
Jul 23, 3:38 PM EDTSevere Thunderstorm WarningRLXWayne67 min
Jul 23, 4:00 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Randolph, Taylor, Upshur45 min
Jul 23, 4:05 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Webster55 min
Jul 23, 4:20 PM EDTSpecial Weather StatementRLXFayette, Nicholas25 min
Jul 23, 4:24 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph36 min
Jul 23, 4:27 PM EDTSevere Thunderstorm WarningRLXNicholas21 min
Jul 23, 5:08 PM EDTSpecial Weather StatementRLXPocahontas37 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.